Skip navigation
This discussion is locked
18,022 Views 16 Replies Last post: May 29, 2012 11:34 PM by Jax RSS 1 2 Previous Next
Caryn 22 posts since
Apr 16, 2012
Currently Being Moderated

May 11, 2012 6:09 PM

breast cancer, fec chemo side effects

Hi there I have had my first fec chemo session and along with the common side effects I have been bleeding from my bottom when i go to the toilet !!! it is bright red and colours the toilet water, is this a side effect of the fec chemo or do i need to see my doctor ?

452 posts since
Sep 12, 2008
Currently Being Moderated
1. May 22, 2012 10:20 AM in response to: Caryn
Re: breast cancer, fec chemo side effects

Hi Caryn,

 

Please do talk to your doctor about your bleeding.

 

It might not be anything to worry about, but you should always discuss any unexplained bleeding with your doctor - just in case.

 

Best wishes

Renata

Cancer Chat Moderator

miggins 25 posts since
Apr 10, 2012
Currently Being Moderated
3. May 14, 2012 9:14 PM in response to: Caryn
Re: breast cancer, fec chemo side effects

Hi, I too had Fec which does colour your urine red for about 12 hours after your treatment. I also had some bleeding from my back passage which was bleeding haemarrhoids (nice!!).Probably nothing to worry about but get your GP to check it out so you know what your dealing with. Hope your treatment goes well Take care Zoe xxx

dinky 20 posts since
Sep 6, 2010
Currently Being Moderated
4. May 15, 2012 10:45 AM in response to: Caryn
Re: breast cancer, fec chemo side effects

Hi Caryn

I had FEC for Breast Cancer and was warned that I would pee bright red immediately after so don't worry, It's actually totally normal to get bright red wee, it may be that you're not bleeding at all just alarmed by the red colour when you go to the toilet. if you're concerned do mention it to your chemo nurse but I'm sure they will tell you it's normal and really should have warned you when you started treatment. Good luck with the rest of your chemo

Dx

Cancer_Nurse_Jean 168 posts since
Feb 14, 2011
Currently Being Moderated
5. May 15, 2012 3:56 PM in response to: Caryn
Re: breast cancer, fec chemo side effects

Caryn wrote:

 

Hi there I have had my first fec chemo session and along with the common side effects I have been bleeding from my bottom when i go to the toilet !!! it is bright red and colours the toilet water, is this a side effect of the fec chemo or do i need to see my doctor ?

 

Hello Caryn,

 

Thank you for your question.

 

I assume that you are referring to blood from your back passage (bottom). I mention this because FEC chemotherapy can cause problems with the bladder.

 

You probably know that FEC is named after the initials of the chemotherapy drugs which are used.  They are fuorouracil, epirubicin and  cyclophosphamide. Epirubcin is bright red in colour and it will stain your urine a pinkish red and this can last for a few days after the chemotherapy treatment. So I wonder if this is what is causing the water in the toilet to be bright red in colour. Cyclophospamide can cause bladder irritation which in rare cases might cause bleeding from the bladder. But this would usually be accompanied by discomfort. So if you do not have discomfort it is unlikely to be this.

 

Blood from the back passage (rectum) is unlikely to be a direct side effect of the chemotherapy. But it is not necessarily going to be related to anything serious. Probably the most common reason for rectal bleeding is haemorrhoids (piles). But it would still be a good idea to get a check up from your GP, just to be on the safe side.

 

I hope that this reply is useful and that you are recovering from any treatment side effects.

 

Best wishes,

Jean

 

 

 

miggins 25 posts since
Apr 10, 2012
Currently Being Moderated
7. May 17, 2012 5:24 PM in response to: Caryn
Re: breast cancer, fec chemo side effects

Hi, glad you ve got to the bottom of it!!! The wigs are fab arent they. My chemo finished about 7 weeks ago now and I now have about 3/4 of a cm of hair regrowth, still wearing the wig at times but will go comando when it gets a bit longer. Hope your next treatment goes ok its not easy going through the chemo but its amazing how quickly you pick up once its over. Take care of yourself Zoe xxx

Jax 200 posts since
Aug 6, 2011
Currently Being Moderated
9. May 20, 2012 11:47 PM in response to: Caryn
Re: breast cancer, fec chemo side effects

Hi Caryn,

Glad you got your problem sorted & it was nothing too serious! Good luck with your second session of chemo. I am finally getting my first cycle on Tuesday this week & am dreading it. I am still going to try the cool scalp treatment. Got a wig yesterday & am reasonably happy with it as it looks like my own hair. Not sure where you got your beanie hat but there are some pretty ones on www.boldbeanies.com Take care and hope your treatment continues to be bearable.

Jax x

Cancer_Nurse_Martin 164 posts since
Jan 25, 2011
Currently Being Moderated
10. May 21, 2012 10:00 AM in response to: Jax
Re: breast cancer, fec chemo side effects

Hi everyone,

Did you know we have a new video on our website that demonstrates different ways of tying scarves.  It is on our page about hair loss here http://cancerhelp.cancerresearchuk.org/about-cancer/treatment/cancer-drugs/side-effects/hair-loss-hair-thinning-and-cancer-drugs

Martin

Jax 200 posts since
Aug 6, 2011
Currently Being Moderated
12. May 24, 2012 12:30 PM in response to: Caryn
Re: breast cancer, fec chemo side effects

Hi Caryn,

 

So glad to hear you're doing okay. My chemo went well on Tuesday and so far the only side effect I've had is indigestion which started last night. I've had problems in the past so this is not new for me at all. I know what you mean about it feeling like you have a chip stuck! I've already got Rabeprazole which I occasionally take which is really good for the symptoms and it clears up really quickly usually (tried Omeprazole years ago but I didn't find it worked as well).

 

The chemo was slightly uncomfortable going into the vien, but nothing to write home about. The biggest problem I had on the day was the cool cap machines being on the blink. We messed about with them for 4 hours before we eventually got one working properly. Apparently it had never happened before - just my luck... I didn't find it too painful though, I might just have been lucky that day and the next one will be agony! I've got a wig and am very pleased it - it looks just like my own hair, colour, style and length. I would be amazed if anyone knew I was wearing it. It is hand woven into a mesh so looks very natural at the hairline. I'm glad that you're happy with yours too, I'm sure it makes all the difference.

 

I've been given 7 syringes to inject myself with - one a day for 7 days (for white blood cells, as you mentioned). I managed to inject myself in the stomach yesterday and surprised myself that I was able to do it - I really didn't think I would be able to do it. The first syringe I got out of the packet, pulled the wrong bit and it squirted the entire contents all over the curtains haha!

 

I've managed to sleep okay on the steroids but have been going to bed late and have made sure I was really tired too - nothing worse than lying in bed awake for hours, I can't bear it. I can't belive I am going to get away with feeling as well as I do at the minute and am just waiting for the sh*t to hit the fan any day now...!

 

I'm off to Tuscany for a week, just before my next cycle of chemo, which I am really looking forward to (my sister and her family have hired a villa with a pool and persuaded me to join them - didn't take much persuading!) I'm having blood tests the day before I fly and will take antbiotics with me just in case.

 

I hope you continue to do well on your 2nd cycle Caryn, best of luck hunni!

 

Love Jax xxxxxx

Jax 200 posts since
Aug 6, 2011
Currently Being Moderated
14. May 28, 2012 1:01 PM in response to: Caryn
Re: breast cancer, fec chemo side effects

Hi Caryn,

 

I'm so pleased to hear that you are doing well. I am still good, just indigestion and constipation to contend with too! I got a really bad sore throat yesterday which has calmed down a bit - I think it might just be an allergy as there were loads of spores floating around in the garden yesterday.

It sounds like you were lucky only having the one injection for white blood cells - I've got to have 7. Apparently it's cheaper to give the drug that is spread out over 7 days than the one you had which is given in one injection - you've obviously got a more generous health authority! I didn't want to be tied to my house for 7 days waiting for the district nurse, so it was really just convenience that drove me to doing my own injections. I don't find it a barrel of laughs but it's not as bad as you think it is going to be.

 

Can't wait to go on holiday at the end of the week but to be honest we've had such lovely weather, it's been great just lounging in the garden. It will be fun spending time with my sister and nieces as we always have a good laugh (the nieces are quite grown up now, 15 & 19). I love Italy and I'm looking forward to practicing my Italian - I've been having very casual Italian lessons for the last 3 years. The Italian teacher is going o give me private lessons while I am off work over the summer too.

 

Do you still have your sense of taste even though your mouth is sore? I've started to get small ulcers but so far it's really just the back of my mouth which hurts at the moment.

 

Hope you continue to feel well Caryn.

 

Take care

Jax xxxx

  Contact a moderator

  Support us




More like this

  • Retrieving data ...

Looking for forum tips?

 
 
Visit Cancer Chat tips for quick help on using the forum, including FAQs and our house rules
 

Contact a specialist nurse